Actions of solvable Baumslag-Solitar groups on surfaces with (pseudo)-Anosov elements
Juan Alonso Nancy Guelman Juliana Xavier
Discrete & Continuous Dynamical Systems - A 2015, 35(5): 1817-1827 doi: 10.3934/dcds.2015.35.1817
Let $BS(1,n)= \langle a,b : a b a ^{-1} = b ^n\rangle$ be the solvable Baumslag-Solitar group, where $n \geq 2$. We study representations of $BS(1, n)$ by homeomorphisms of closed surfaces of genus $g\geq 1$ with (pseudo)-Anosov elements. That is, we consider a closed surface $S$ of genus $g\geq 1$, and homeomorphisms $f, h: S \to S$ such that $h f h^{-1} = f^n$, for some $ n\geq 2$. It is known that $f$ (or some power of $f$) must be homotopic to the identity. Suppose that $h$ is (pseudo)-Anosov with stretch factor $\lambda >1$. We show that $\langle f,h \rangle$ is not a faithful representation of $BS(1, n)$ if $\lambda > n$. We also show that there are no faithful representations of $BS(1, n)$ by torus homeomorphisms with $h$ an Anosov map and $f$ area preserving (regardless of the value of $\lambda$).
keywords: Rigidity theory. Baumslag-Solitar groups group actions pseudo-Anosov homeomorphisms Surface homeomorphisms

Year of publication

Related Authors

Related Keywords

[Back to Top]